Purchase this article with an account.
N. Narendran, S. Pushpoth, J. Aston, A. Hardwick, J. Nosek, Y. C. Yang; Effect of Post Operative Topical Dexamethasone and Chloramphenicol Versus Chloramphenicol Alone Following Intravitreal Ranibizumab Injection. Invest. Ophthalmol. Vis. Sci. 2009;50(13):726.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Patients often report pain shortly after injection of intravitreal ranibizumab for treatment of neovascular age-related macular degeneration. We postulate that this is due to a transient low-grade inflammation, which is not detectable at their next follow up visit. The aim of this work was to assess whether postoperative topical steroid and antibiotic combination rather than topical antibiotic alone reduces the rate of conjunctival injection and patient discomfort on the evening of their injection.
One injection episode per patient was selected for this study. Patients were randomised into 2 groups, one given post-operative dexamethasone and chloramphenicol drops and the other chloramphenicol drops only 4 times daily for 5 days.The following morning, the patients were telephoned by a masked interviewer and asked for a subjective measure of their conjunctival inflammation and to grade the discomfort experienced on the evening of the injection using a pain score (0 indicating no pain and 10 indicating the worst possible pain).
Of 72 patients, 59.7% were female, age range was 62-95 years and visual acuity range was 20/25 to 20/500. Injection site was inferior in almost all cases.34 patients had the steroid/antibiotic combination and 39 patients had antibiotic alone. 52.9% of the steroid/antibiotic group reported some conjunctival injection compared to 74.4% of the antibiotic group (p=0.03, t-test). The combination group also had a lower average visual analogue pain score of 3.0 compared to 4.0 in the antibiotic only group (p=0.05, t-test).There were no cases of endophthalmitis.
This study indicates that the addition of postoperative steroid reduces subjective conjunctival inflammation and discomfort after intravitreal ranibizumab, perhaps supporting our theory that some patients suffer a low grade scleritis or uveitis following the injection procedure.The use of combination steroid and antibiotic maybe beneficial for patients who are undergoing repeated injections and have reported pain after previous experiences.
This PDF is available to Subscribers Only